Son at school
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Son at school, depressed

Q: My 18 yr old son was diagnosed in late July 2000 and departed for college approximately one month later. His physician started him on 650 mg of Depakote and then increased the dosage to 1250...he has been at this level for approximately 6 weeks. He is bipolar II with manic episodes being mostly hypomanic followed by depression and a short (a few days) of being relatively stable (well). He is hanging in there, work-wise at Georgetown University, but is currently experiencing a depression that started on September 14. His physician at home has recommended he see a physician at Georgetown and ask for an additional medication...300mg of lithium. At the same time, he recommends lowering the Depakote from 1250 to 750 mg daily because the current level is causing sedation. That, along with the increased sleep that often accompanies the depression, is really causing a problem.

Having given you that background, my question deals with a choice of additional medication(s) that could temper the depression. Should we look at lithium as a first-line additive med, or should we also consider carbamazapine or something else? He cannot take antidepressants...a very short (7-day) experience caused a manic episode, and I continue to read about research that implicates antidepressant meds in the on-set of mania, rapid cycling, and CC in bipolar patients. Please, please give me some guidance. Ryan is so depressed that he does not have the energy to research this on his own.

And finally, do you have an opinion about the benefits of a group such as the Manic-Depressive Association? Should I look for counseling from those who are experienced with this illness rather than psychiatrists who do not necessarily deal with bipolar patients routinely? I realize we are just embarking on a long journey with this disease, and I know that finding the best combination of meds will be key to Ryan's care. Please help my son. He is so bright...perfect SAT scores, 4.0 GPA, and a giving, caring teen before this disease stru! ck midway through his senior year in high school. Thank you for whatever you can offer.

Dear Karen --

Your worry is very understandable.  Here are some thoughts.  First, I agree with the recommendations of his physician-at-home regarding adding lithium.  I would do just that.  He or she is in an awkward position trying to guide a doc' at school without probably much history of a relationship with that doc', so if Ryan's going to stay at Georgetown, seeking out an experienced bipolar doc' there would probably be wise (maybe when things are going well so he as the energy for it.  There's a great ledger of doc's with bipolar experience from the Harvard group, which should include quite a few in the D.C. area.  At this point I think expert med' management is more important than group support, but adding an individual psychotherapy component soon could also be useful: stress makes bipolar worse, therapy can reduce stress by getting the sources clearer and more understandable/acceptable (e.g. do you really have to be that great, as far as grades go?  maybe people can see what a great guy you are when you get some B's now and then?  -- that kind of thing).   Later a group can provide similar ongoing support at lower cost.

I might be a little more aggressive with the lithium, pushing every 4-7 days until: a) he's clearly improving, re: depression; b) a side effect (anything at all bothersome); or c) he reaches a blood level of 0.9 or 1.0, which I would maintain there until he's clearly much better then lower to 0.7 or even less, slowly, over time.  If one does that, I agree with the lower Depakote; though I wonder if it was really "causing sedation", which in my experience is not particularly common, especially at that dose -- rather, I would look to see if the "sedation" could possibly have been part of the depression coming in?

Hope that helps.

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?